Q. My tongue has turned bit darker with burning sensation for spicy food. Why?

Answered by
Dr. Mousam Chattopadhyay
and medically reviewed by Dr. Preetha J
This is a premium question & answer published on Sep 21, 2020

Hi doctor,

I am not able to eat spicy food at all for about six to eight months. Even if the food is slightly spicy, it causes a burning sensation in my mouth. Also my tongue has turned a bit darker, like I can see it is not pink as it should be because it is on a darker side.

#

Hi,

Welcome to icliniq.com.

I went through your query and the attached image (attachment removed to protect patient identity). I am very sorry for the discomfort.

As a specialist, I am here to help you. As per your tongue's image, it is blackish in some areas, and the other major part is whitish.

First, let us discuss the cause of blackish areas.

Kindly let me know whether you have any history of medications (long term), radiation, tobacco use, or diabetes? Kindly answer me back that will help in diagnosis.

Kindly let me know if any of these possibilities relevant as the diagnosis will be based on it.

The rest area are mostly whitish-grey and are due to a fungal infection known as candidiasis. Candidiasis causes a burning sensation in your tongue even if the food is not spicy.

Kindly answer the query asked and help me in concluding the diagnosis. I will be suggesting appropriate medications that will ease your discomfort and resolve the issue once and for all.

I will be waiting for your reply.

Kindly reply as soon as possible and oblige.

Thank you, doctor, for your reply.

I took medicine for high blood pressure for the last ten years, but I am not taking it nowadays. There is no history of tobacco use or radiation, but I usually drink tea or coffee.

#

Hello,

Welcome back to icliniq.com.

The reply was very helpful. There is nothing to worry about the blackish pigmentation as it is just a side effect of long term blood pressure medications such as Amlodipine and Telmisartan. At the same time, it is not the cause of her burning sensation. The burning sensation is due to Candidiasis. It is a fungal infection leading to whitish or whitish-gray areas. I would recommed Candid mouthpaint ointment, apply over the tongue with your finger as many as possible in a day after wiping the tongue with a cotton ball.

1. Clenorush Troche (Clotrimazole) Lozenges, once daily for five days.

2. Rexidin M Forte (Chlorhexidine gel) numbing gel will ease the burning sensation initially.

3. Betadine Mouthwash (Povidone-Iodine 2%) gargle in lukewarm water two to three times a day.

4. Start tongue scraping habits every time you brush. Brush twice gently.

5. Avoid spicy food for a week.

I am confident the burning sensation will be resolved in two to three days of the medication use. The blackish pigmentation will stay, as it is due to the antihypertensive medication's long-term side effect but it will not harm. Start the drugs as soon as possible. I hope it was helpful. I would strongly recommed not to quit the blood pressure medication, consult a doctor, and monitor the blood pressure. Kindly let me know if any further query or discomfort with the medicines. I will assist immediately and help as much as possible. I pray for your good health. Have a good day. Thanks.



Was this answer helpful?

 | 

Related Questions:
Why is there excessive heat in my body with burning sensation in foot?

.. in the feet may be because of nerve damage, also called neuropathy. In most people with neuropathy, the leg nerves get damaged first. Damaged nerve fibers are more likely to be overactive and misfire, thereby sending the pain signal to the brain e...   Read full

What causes recurrent candidiasis?

You can have a Canestan thrush pessary (Clotrimazole) per vaginal at bedtime for two to three alternate nights ...   Read full

Can fungal infection cause low grade fever?

.. a chronic fever, which is called as pyrexia of unknown origin when we are unable to ascertain a cause. As your blood tests and x-ray are normal, lung infection is ruled out. Conditions causing chronic fever are numerous. Also, certain infect...   Read full

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Why am I having loose stools on and off very often for six months now?

Query: I am having constant loose stools. I take Adderall, Intuniv, zoloft and a pill for acid reflux. I am a 17 soon to be 18 year old female. I am 5'4 and 215 lbs. This has been on and off very often for up to 6 months now.  Read Full »

I have fungal infection in my ear.Is it mandatory to stay at the hospital overnight for a microsuction?

Query: Hello doctor, I was diagnosed with fungal ear infection yesterday. Doctor asked me to get admitted in the hospital for a microsuction to remove fungal debris. Is it mandatory to stay at the hospital overnight for a microsuction? Can microsuction be done as an out patient procedure without staying in...  Read Full »

Oral Candidiasis - Clinical Presentation, Causes, Treatment, and Prevention

Article Overview: This article discusses fungal infection known as oral candidiasis. It is the most common opportunistic infection of the oral cavity. Read Article


Oral candidiasis is the most common opportunistic infection of the oral cavity, which is observed mostly in patients who have low immunity like HIV, diabetic patients, and those who belong to older age group wearing dentures. Though there are several Candida species, Candida albicans is most commonl...  Read Article

Also Read


I am suffering from dry and scaly scalp. Is that scalp psoriasis?
Hello doctor, I am suffering from dry, scaly patches on the scalp for the last six to eight months. Since childhood, I h...  Read more»
Birth Control Methods - Facts, and Types
Devices or treatments done to prevent unwanted pregnancy are called birth control methods.In this article, I am going to...  Read more»
Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»

Ask your health query to a doctor online?

Ask a Dentist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.